• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Having worrisome side effects while taking Humira

I have been taking humira for over a year and started developing panic attacks after taking it for about four or five months. I continued to take it because my gi recommended it. I even went to the ER once for fainting. I think they said my potassium was slightly elevated but kidney function and everything else seemed normal. I decided to try to come off of it on my own since I felt like I couldn't tolerate such bad side effects. Shortly after discontinuing the humira I noticed frequent urination. The frequency lessened significantly the longer I stayed off humira. I also developed a rash on my hands, feet, and chest. It also improved but not gone away completely.

After about six months of no humira I noticed some mild blood on the tissue. I then took a single dose that I had kept from being on it previously. The bleeding stopped. However a couple of days after the shot the panic attacks started again. I have been also dealing with frequent urination again which make me worried about my kidneys. Does anybody think this is a drug induced lupus? I have searched and found that to be one of the few things that seem to match my side effects while on humira. Following up with GI at the end of the month about trying something different. I am scared of trying another tnf blocker with all of these worrisome side effects.
 

my little penguin

Moderator
Staff member
Have you seen a psychologist/psychiatrist?
Panic attacks can be restricted to one setting or action
Frequent urination can also be related to anxiety /panic disorders


It is never recommended to pull yourself off meds
If you don’t agree with the meds then speak frankly with your GI and discuss alternatives

Biologics like humiracan NOT be randomly stopped and started
The longer the break the more likely antibodies will form
This makes the medicine less effective AND more likely to cause an allergic reaction


Add in Humira takes months to build up to be effective
One dose doesn’t DO a whole lot for your Crohns

Please speak to your GI
And find a good psychologist (most GI have them. On staff due to co morbidity with IBD )
They can help you figure out how to control your panic attacks
 

my little penguin

Moderator
Staff member
Oh didn’t explain
When you dread or fear something like a extremely painful shot
The body sometimes creates anticipatory anxiety
It builds up prior to the event you had a first panic attack around
It’s a vicious cycle because one becomes so anxious about having a panic attack when doing xyz that a panic attack then occurs
Because it occurs it reinforces the idea that xyz causes it making it more likely the next time
That’s how I understand it as a Lay person not a doctor
Anyways
Talk to your gi asap and find a good psychologist
 
Thanks for the quick response. These panic attacks were brought on by no reason at all. I could be relaxing at home doing something I enjoy and it would present itself. I also have skin rashes, joint pain, and general feeling of illness which makes me suspect the drug induced lupus. It could even be demyelinating disease, sarcoidosis, as these are possible in anti tnf drugs like humira. Perhaps just a strange allergic reaction. I just know something isn't right. I have had tests done and my vitals looked good.

I do have an appointment with the GI later this month. I will ask him if he thinks I should see a rheumatologist or do any specific testing. I am taking an antidepressant but I am just having it prescribed by my GP. I probably should see a psychiatrist as well. I used to have one but he passed away and I haven't been back to one for a couple of years.
 
Last edited:
I do have some symptoms that indicate sarcoidosis such as lympadenopathy and a rash on my nipples. The neurological symptoms were the most frightening of course.
 
Last edited:
I had an appointment with the GI today and we discussed my symptoms. I told him about my panic symptoms and he seemed to think that it isn't related to the humira. I told him about how one week ago I quit using an electronic cigarette, which has helped my anxiety calm down quite a bit. The mental symptoms as well as lymph node tenderness seem to correlate to the start of my use of the electronic cigarette so I think he may be correct. He did recommend I see a dermatologist for my skin rash. I also think that is a great idea. He is willing to let me continue humira if I want to but I'm just really scared about these symptoms coming back. Hopefully the dermatologist will provide good news and we will have some better information to draw a more objective conclusion. I forgot to ask if he would be able to get me on entyvio, since I saw that can be a good alternative to tnf blockers. I think I will call the nurse and ask if that would be an option with insurance and all of that.
 
Top